Journal of Optimization Theory and Applications

, Volume 180, Issue 1, pp 170–186 | Cite as

A Quasiconvex Asymptotic Function with Applications in Optimization

  • Nicolas HadjisavvasEmail author
  • Felipe Lara
  • Juan Enrique Martínez-Legaz


We introduce a new asymptotic function, which is mainly adapted to quasiconvex functions. We establish several properties and calculus rules for this concept and compare it to previous notions of generalized asymptotic functions. Finally, we apply our new definition to quasiconvex optimization problems: we characterize the boundedness of the function, and the nonemptiness and compactness of the set of minimizers. We also provide a sufficient condition for the closedness of the image of a nonempty closed and convex set via a vector-valued function.


Asymptotic cones Asymptotic functions Quasiconvexity Nonconvex optimization Closedness criteria 

Mathematics Subject Classification

90C25 90C26 90C30 



Part of this research was carried out during a stay of the first author in the Departamento de Ingeniería Matemática of the Universidad de Concepción, Chile, supported in part by Cooperación Internacional of Conicyt–Chile through Fondecyt 115-0973. The author wishes to thank the Department for its hospitality. For the second author, this research was partially supported by Conicyt–Chile under project Fondecyt Postdoctorado 3160205. Part of this work was carried out when the second author was visiting the Departament d’Economia i d’Història Econòmica, Universitat Autònoma de Barcelona, Barcelona, Spain, during November of 2016. The author wishes to thank the Department for its hospitality. The third author was supported by the MINECO of Spain, Grant MTM2014-59179-C2-2-P, and by the Severo Ochoa Programme for Centres of Excellence in R&D [SEV-2015-0563]. He is affiliated with MOVE (Markets, Organizations and Votes in Economics).


  1. 1.
    Auslender, A., Teboulle, M.: Asymptotic Cones and Functions in Optimization and Variational Inequalities. Springer, New York (2003)zbMATHGoogle Scholar
  2. 2.
    Adly, S., Goeleven, D., Théra, M.: Recession mappings and noncoercive variational inequalities. Nonlinear Anal. 26, 1573–1603 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Deng, S.: Characterization of the nonemptiness and compactness of solution sets in convex vector optimization. J. Optim. Theory Appl. 96, 123–131 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Deng, S.: Coercivity properties and well-posedness in vector optimization. RAIRO Oper. Res. 37, 195–208 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ait Mansour, M., Chbani, Z., Riahi, H.: Recession bifunction and solvability of noncoercive equilibrium problems. Commun. Appl. Anal. 7, 369–377 (2003)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Flores-Bazán, F., Flores-Bazán, F.: Vector equilibrium problems under asymptotic analysis. J. Global Optim. 26, 141–166 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Amara, C.: Directions de majoration d’une fonction quasiconvexe et applications. Serdica Math. J. 24, 289–306 (1998)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Penot, J.P.: What is quasiconvex analysis? Optimization 47, 35–110 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Flores-Bazán, F., Flores-Bazán, F., Vera, C.: Maximizing and minimizing quasiconvex functions: related properties, existence and optimality conditions via radial epiderivates. J. Global Optim. 63, 99–123 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Flores-Bazán, F., Hadjisavvas, N., Lara, F., Montenegro, I.: First- and second-order asymptotic analysis with applications in quasiconvex optimization. J. Optim. Theory Appl. 170, 372–393 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Lara, F.: Generalized asymptotic functions in nonconvex multiobjective optimization problems. Optimization 66, 1259–1272 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cambini, A., Martein, L.: Generalized Convexity and Optimization. Springer, Berlin (2009)zbMATHGoogle Scholar
  13. 13.
    Crouzeix, J.P.: Characterization of generalized convexity and generalized monotonicity, a survey. In: Crouzeix, J.P., et al. (eds.) Generalized Convexity. Generalized Monotonicity, pp. 237–256. Kluwer Academic Publishers, Dordrecht (1998)CrossRefGoogle Scholar
  14. 14.
    Hadjisavvas, N., Komlósi, S., Schaible, S.: Handbook of Generalized Convexity and Generalized Monotonicity. Springer, Boston (2005)CrossRefzbMATHGoogle Scholar
  15. 15.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  16. 16.
    Soltan, V.: Asymptotic planes and closedness conditions for linear images and vector sums of sets. J. Convex Anal. 25 (2018)Google Scholar
  17. 17.
    Iusem, A., Lara, F.: Second order asymptotic functions and applications to quadratic programming. J. Convex Anal. 25, 271–291 (2018)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Schaible, S.: Fractional programming. In: Horst, R., Pardalos, P. (eds.) Handbook of Global Optim, pp. 495–608. Kluwer Academic Publishers, Dordrecht (1995)CrossRefGoogle Scholar
  19. 19.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, New Jersey (1970)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Product and Systems Design EngineeringUniversity of the AegeanHermoúpolisGreece
  2. 2.Mathematics and Statistics DepartmentKing Fahd University of Petroleum and MineralsDhahranKingdom of Saudi Arabia
  3. 3.Departamento de MatemáticasUniversidad de TarapacáAricaChile
  4. 4.Departament d’Econòmia i d’Història EconòmicaUniversitat Autònoma de BarcelonaBellaterraSpain
  5. 5.Barcelona Graduate School of Mathematics (BGSMath)BarcelonaSpain

Personalised recommendations